An Awareness of Delayed irAEs After Anti-PD1 Therapy is Needed
Immune checkpoint inhibitors (ICIs) have changed the treatment armamentarium and prognosis for many cancers, including melanoma. However, by interfering with the pathways that regulate the immune system, ICIs also increase the risk of developing immune-related adverse events (irAEs). IrAEs can affect any organ or system, including the skin, gastrointestinal tract, lung, heart, liver, and endocrine system. Without proper management, irAEs can be severe and life-threatening, leading to treatment discontinuation or failure. The frequency and severity of irAEs differ depending on which ICI regimen is used; anti-CTLA4 regimens are associated with a higher incidence of irAEs, whereas anti-PD1 regimens are generally well tolerated, although a minority of patients may experience severe irAEs. Data from clinical trials indicate that most irAEs occur in the first year of treatment, typically within 4–6 months, with new-onset irAEs occurring less frequently after 1 year. However, real-world data suggest that delayed irAEs, occurring ≥1 year after commencing ICIs, may be more frequent and are not captured in trial data.
In a recently published retrospective study of melanoma patients who had received anti-PD1-based therapy for >12 months, the estimated incidence of delayed irAEs was 5.3%. Authors reported 118 patients with delayed irAEs that were often high grade and different from previous irAEs. Of note, patients receiving anti-PD1 as a later line of therapy appeared to have a higher incidence of delayed irAEs than those receiving front-line therapy. The incidence also appeared higher in patients receiving treatment for metastatic disease rather than as adjuvant therapy, and also in anti-PD1 monotherapy versus combination therapy, although the small patient numbers in the adjuvant and combination therapy groups were highlighted. The median duration of therapy was 18 months, and median onset of delayed irAE was 16 months. Most of the affected patients (74%) were on anti-PD1 therapy at irAE onset; 12% were <3 months and 14% were >3 months from their last dose of anti-PD1 therapy. Although the most common delayed irAEs were colitis, rash, and pneumonitis, with 39% being Grade ≥3, a wide range of organs were affected. Two delayed irAE-related deaths were reported, and both patients were in complete response at the time of death: one patient experienced encephalitis with onset during anti-PD1 therapy; and the other patient had multiple organ irAEs, with onset 11 months after stopping anti- PD1 therapy. Systemic corticosteroid treatment was necessary in 68% of patients with delayed irAEs, and an additional immunosuppressive agent for refractory irAE was required in 23% of these patients. More than half of patients (58%) had also experienced irAEs within 12 months of commencing treatment, which had affected a different organ in most patients.
The authors conclude that delayed irAEs, which can be severe and difficult to manage, occur in a small but relevant subset of patients with melanoma. The study demonstrates that the risk of experiencing delayed irAEs was greatest in patients who continued on anti-PD1 therapy. Therefore, a shorter duration of treatment may reduce this risk and should be taken into account when considering treatment continuation in responding patients. However, the study also shows that patients who stop anti-PD1 therapy remain at risk of delayed irAES. Thus, the authors emphasize the importance of close monitoring and prompt management, as well as an awareness of the risks by both clinicians and patients when making treatment decisions.
Owen CN, et al. Annals of Oncology 2021; March 30. [Online ahead of print].